Under the Charge of GEORGE M. MACKEE, M.D.
* * *
Tattooing and Syphilis. S. DOHI, Arch. f. Dermat. u. Syph., May, 1909.
Dohi relates herein a remarkable case of a man, who sixteen years previously had had himself most elaborately tattooed. The picture accompanying the description shows the patient's entire back, shoulders, upper arms and thighs, covered with a really beautiful tattoo in red and blue colors, of a heroic figure in the act of killing a wild bear with his naked fist. The blue color had been tattooed with India ink, the red with cinnabar. The patient stated that the irritation from the blue-tinted area lasted only a few days after tattooing, whereas the red-tinted area gave rise to occasional itching every spring for three years thereafter. The man presented himself at the age of thirty-five years, before the writer, with a florid primary and secondary syphilis. The eruption was papulo-squamous, and at first sight presented nothing unusual. On close examination, however, it was noticed that the eruption was strictly limited to those parts of the tattooed areas which were blue; in no single instance was a papule to be seen where the cinnabar had been used. This curious distribution of the lesions was particularly striking on the body of the tattooed figure, where for example, the eyebrows, hair and the lines marking the arms and shoulders, which had been tattooed in blue, were covered with papules, while the immediately adjacent red portions of the face and body were absolutely free of lesions. It has been shown that cinnabar, which is hydrargyrum sulfuratum rubrum, is not absorbed into the system when used in tattooing, hence Dohi thinks its protective action in this case in preventing the appearance of the papules, is merely due to a local action of the dye; possibly that the skin in these areas was an unfavorable soil for the growth of the spirochæta pallida. He regards the whole phenomenon as conclusive evidence of the specific action of mercury on the spirochætæ.
Review of Dermatology and Syphilis. Arch Dermatol. 2010;146(3):233. doi:10.1001/archdermatol.2009.396